A recent article in Pharmacy Times outlines some interesting examples of Sound-Alike-Look-Alike-Drugs (SALAD) causing trouble in pharmacy. Weâ€™ve all seen them, and I’ve blogged about them before. Hydralazine and hydroxyzine represent a prototypical SALAD pair, but there are many others out there; ISMPâ€™s list can be found here (PDF).
Several methods have been used to prevent errors associated with high-alert medications. Examples include the use of tallman lettering – which I donâ€™t think actually works – physical separation of the SALAD pairs, the use of brightly-colored warning labels, double checks, etc. All these prevention methods sound promising on the surface, but people are prone to error regardless of the precautions put in place to prevent them. The best we can hope for is to eventually remove humans from the equation.
The Pharmacy Times article recommends the following to help reduce errors associated with high-alert medications:
- Include both brand and generic names, along with indication, when prescribing look- or sound-alike drug names.
- Spell out drug names that have been confused when accepting telephone orders.Â Require staff to write down the prescription and then perform a read back (and spell back for drugs that are known to cause confusion) of the complete prescription for verification.
- Assign time to provide counseling to patients and/or caregivers, especially for new prescriptions.
- The pharmacist who intercepted the methotrexate error [mentioned in the article] made 2 recommendations that can help catch wrong-drug errors involving highalert medications:
- With all high-alert medications, even if a DUR verification was previously completed, review the prescriptionâ€™s directions and strength as well as confirm that it is for the right patient before placing it in the bag for pickup.
- Some pharmacy computer systems allow a pharmacist to put a â€œregister holdâ€ on prescriptions so that when the patient picks up the medication they are flagged to speak to a pharmacist. Require an automatic hold to be placed on all high-alert medications so that mandatory counseling occurs, increasing the chance that errors can be discovered. PT